Nebraska, 2013Tornadoes and Hail in Nebraska, October 4, 2013
October 4, 2013 · NWS OAX · 8 events in 8 counties and zones
The same powerful storm system that produced severe weather across eastern Nebraska on October 3rd remain in the area on the 4th. A strong area of low pressure moved from eastern Colorado into southern South Dakota during the day.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 17
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 8
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The same powerful storm system that produced severe weather across eastern Nebraska on October 3rd remain in the area on the 4th. A strong area of low pressure moved from eastern Colorado into southern South Dakota during the day. As this occurred, a dry line was sweeping across central and into eastern Nebraska. A warm front continued to lift north into northeast Nebraska and western Iowa by late afternoon. With unseasonably warm and moist air in the region the atmosphere became strongly unstable. This instability coupled with a strong wind field associated with the powerful storm system and created and environment favorable for significant severe weather. Supercells developed near the intersection of the dry line and warm front over northeast Nebraska during the afternoon and tracked northeast. The supercells were responsible for large hail, damaging winds, and significant tornadoes. Other isolated thunderstorms developed south along the dry line into western Iowa producing very large hail and damaging winds during the evening of the 4th.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the first event at Oct 4, 2:09 PM CST, 1 hour 23 minutes earlier.
Area forecast discussion, Oct 4, 2:09 PM CST, 1 hour 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
309 PM CDT FRI OCT 4 2013
.SHORT TERM...TONIGHT THROUGH MONDAY.
INGREDIENTS NECESSARY FOR A SIGNIFICANT SVR WX OUTBREAK COMING
TOGETHER LATE THIS AFTN AND EVENING. CURRENT VW IMAGERY WAS SHOWING
AN INTENSE UPPER LEVEL SYSTEM APPROACHING THE CNTRL PLAINS WITH
PROFILE NETWORK DEPICTING THE CENTER OF CIRCULATION OVER THE NEB
PANHANDLE SLOWLY MOVING EAST. STOUT DPVA IN THE MEANTIME HAS INDUCED
A DEEP SFC LOW CENTERED IN S-CNTRL NEB WITH A STRONG BAROCLINIC ZONE
EXTENDING FROM THE ERN DAKOTAS...DOWN THRU CNTRL NEB...AND INTO WRN
KS.
AMPLE GULF MOISTURE HAS ADVECTED INTO THE REGION DEPICTED BY
MORNING PRECIP WATER VALUES ANYWHERE FROM 200-225% OF NORM INVOF
LLVL MOISTURE AXIS EXTENDING INTO THE CWA. ALSO NOTED FROM SFC OBS
IS DISTINCT DRY-LINE PUSHING INTO CNTRL KS ASSOCIATED WITH ADVANCING
DRY SLOT. DAY TIME HEATING WITHIN AREA OF CLEARING IS ALREADY
PUSHING MUCAPES TO AROUND 3000 J/K IN ERN KS...WITH RAP13 MUCAPES
PEAKING AROUND 5000 J/KG AND SHIFTING INTO THE CWA LATER THIS AFTN.
ALL THIS HAS CULMINATED IN A MODERATE RISK TO BE ISSUED OVER EXTREME
ERN NEB/WRN IA.
THIS AFTN/EVENING...HRRR GUIDANCE LIFTS THE SFC LOW FROM CNTRL NEB
INTO ERN SD LATER THIS EVENING. ATTENDANT WARM FRONT IS PROGGED TO
PUSH INTO THE CWA WITH CONVECTION ERUPTING ALONG THE BNDRY WHEN
SUFFICIENT HEATING EVENTUALLY ERODES ANY CAPPING. COMBINATION OF
SYSTEM DYNAMICS/FRONTAL BNDRY WILL CREATE A VERY FAVORABLE
ENVIRONMENT FOR SIGNIFICANT WIND SHEAR...QUITE ADEQUATE FOR TORNADIC
SUPERCELL DEVELOPMENT. THIS PROBABLY BEST REVEALED BY RAP13
EFFECTIVE STORM RELATIVE HELICITY PROGS IN THE NEIGHBORHOOD OF 420
J/KG PHASING WITH BEST CAPE/MINIMUM CINH/ML LCL AND ML LFC. AT THIS
POINT ANTICIPATE THUNDERSTORMS WILL BE WELL UNDERWAY TOWARD OR JUST
AFTER 4PM JUST WEST OF THE MO RIVER...WITH QUICK INTENSIFICATION AS
THE ACTIVITY SHIFTS INTO WRN IA SOMETIME AROUND 6PM.
SAT/SUN MORNING...PRETTY GOOD MODELS AGREEMENT SLOW MOVING UPPER LOW
WILL ALLOW FOR POSSIBLE PCPN MAINLY OVER THE NRN CWA IN RESPONSE TO
WRAP AROUND MOIST/WAA. THUS WILL MAINTAIN SMALL POPS. SUN
NIGHT/MON DRY WITH LOW AMPLITUDE SHORTWAVE RIDGE PASSING THRU.
DEE
.LONG TERM...MONDAY NIGHT THROUGH FRIDAY.
ALTHOUGH MODELS ARE HANDLING THE CLOSED LOW TO OUR EAST DIFFERENTLY
IT SHOULD STILL BE RELATIVELY QUIET FOR OUR AREA. SOUTHERLY FLOW
EVENTUALLY RETURNS TO THE REGION...IT'S JUST FIGURING OUT IF ITS A
LITTLE QUICKER LIKE THE ECMWF...OR A LITTLE SLOWER LIKE THE GFS.
EITHER WAY IT SHOULD BE MILD AND NORMAL THROUGH THE PERIOD. MODELS
ALSO DIFFER ON THE TIMING OF THE NEXT SYSTEM THAT APPROACH THE
AREA...WITH THE GFS QUICKER AND THE ECMWF A LITTLE SLOWER. AS A
COMPROMISE...WILL REINTRODUCE SMALL CHANCE OF STORMS LATE THURSDAY
NIGHT AND FRIDAY WITHIN THE WARM AIR ADVECTION ZONE AHEAD OF A COLD
FRONT...BUT IT COULD EASILY HOLD OFF UNTIL FRIDAY NIGHT OR SATURDAY
AS WELL.
DEWALD
&&
AVIATION...
18Z TAFS FOR KOMA...KLNK...AND KOFK.
MAIN CONCERN WILL BE CONVECTIVE CHANCES AT ALL TAF SITES AS A WARM
FRONT LIFTS THROUGH THE REGION. TIMING OF 20-23Z AT KOFK/KLNK AND 22-
01Z AT KOMA. GENERALLY VFR CONDITIONS AT ALL TAF SITES...WITH
TEMPORARY MVFR CEILINGS IF THUNDERSTORMS DEVELOP. THERE WILL ALSO BE
A WIND DIRECTION CHANGE...FROM SOUTHEAST AT 13 TO 22 KNOTS...
EVENTUALLY BECOMING WEST SOUTHWEST.
DEWALD
&&
.OAX WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
IA...NONE.
&&
99/99
Hazardous weather outlook, Oct 4, 3:29 PM CST, 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
429 PM CDT FRI OCT 4 2013
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-051130-
MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT-
PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON-
STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER-
SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE-
JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON-
429 PM CDT FRI OCT 4 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST
NEBRASKA AND SOUTHEAST NEBRASKA.
.DAY ONE...TONIGHT AND SATURDAY
TORNADIC THUNDERSTORM DEVELOPMENT IS POSSIBLE THE REST OF THIS
AFTERNOON OVER EASTERN NEBRASKA...THEN WESTERN IOWA THIS EVENING.
LARGE HAIL AND DAMAGING WINDS WILL BE THREAT AS WELL. ALL THIS IN
PART TO A STRONG UPPER LEVEL STORM SYSTEM ALONG WITH ASSOCIATED
SURFACE BOUNDARIES. WITH STOUT INSTABILITY AND WIND SHEAR IN
PLACE...STORMS WILL LIKELY TURN SEVERE SHORTLY AFTER DEVELOPING.
THE STORMS ARE EXPECTED TO BE FAST MOVING AND PUSH EAST OF THE
OUTLOOK AREA BY LATE THIS EVENING.
.DAYS TWO THROUGH SEVEN...SATURDAY NIGHT THROUGH FRIDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS AFTERNOON AND
EARLY EVENING OVER EASTERN NEBRASKA...THEN EARLY EVENING IN
SOUTHWESTERN IOWA.
In the hours before
Local storm report, Oct 4, 10:03 AM CST, 5 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
1103 AM CDT FRI OCT 04 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM HEAVY RAIN 4 WNW BELLEVUE 41.18N 95.99W
10/04/2013 M3.54 INCH SARPY NE COCORAHS
24 HOUR AMOUNT
0700 AM HEAVY RAIN 6 SSE MILFORD 40.69N 97.01W
10/04/2013 M2.40 INCH SALINE NE COCORAHS
24 HOUR AMOUNT
0700 AM HEAVY RAIN 3 NNE COUNCIL BLUFFS 41.28N 95.84W
10/04/2013 M2.38 INCH POTTAWATTAMIE IA COCORAHS
24 HOUR AMOUNT
&&
J-E.KLISHSpecial weather statement, Oct 4, 3:26 PM CST, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
426 PM CDT FRI OCT 4 2013
NEZ017-018-031-032-042200-
MADISON NE-STANTON NE-PIERCE NE-WAYNE NE-
426 PM CDT FRI OCT 4 2013
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN MADISON...
NORTHWESTERN STANTON...SOUTHEASTERN PIERCE AND WESTERN WAYNE COUNTIES
UNTIL 500 PM CDT...
AT 421 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR STANTON...OR 6 MILES SOUTHEAST OF NORFOLK...
MOVING NORTH AT 40 MPH.
HAIL UP TO THE SIZE OF DIMES WILL BE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
STANTON...WINSIDE...HOSKINS AND CARROLL.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT FRIDAY AFTERNOON
FOR CENTRAL NEBRASKA.
LAT...LON 4231 9708 4188 9721 4189 9742 4209 9740
4209 9741 4210 9740 4233 9737
TIME...MOT...LOC 2121Z 183DEG 34KT 4196 9733
FOBERTTornado, Stanton
- When
- October 4, 3:32 PM CST to 3:42 PM CST
- Where
- Stanton County, 7.82 mi SW of Stanton to 3.55 mi WSW of Stanton
- Rating
- EF0
- Path length
- 4.71 mi
- Path width
- 100 yd
- Reported by
- Storm Chaser
- Coordinates
- 41.868, -97.335
This tornado, captured by storm chasers, moved through rural Stanton County with no reported damage.
Tornado, Antelope
- When
- October 4, 3:48 PM CST to 4:01 PM CST
- Where
- Antelope County, 6.12 mi SSE of Royal to 1.92 mi ENE of Royal
- Rating
- EF2
- Path length
- 6.64 mi
- Path width
- 264 yd
- Reported by
- Emergency Manager
- Coordinates
- 42.246, -98.092
The tornado developed about 2 miles east, and 6 miles south of the city of Royal. The tornado moved in a nearly due north fashion passing to the east of the city. The tornado impacted several farmsteads during the greater than 6 mile path. Outbuildings, trees and power line damage was common along the path of the tornado.
Tornado, Wayne
- When
- October 4, 4:12 PM CST to 4:36 PM CST
- Where
- Wayne County, 4.4 mi WNW of Altona to 2.67 mi NNE of Wayne Arpt
- Rating
- EF4
- Path length
- 10.77 mi
- Path width
- 2,428.8 yd
- Continued into
- Dixon, Ne (FSD)
- Injuries
- 15 direct, 0 indirect
- Reported by
- NWS Storm Survey
- Coordinates
- 42.128, -97.077
This violent tornado started 8 miles southwest of Wayne, Nebraska and flattened corn crops and tore off large limbs of some trees. Gaining strength as it headed northeast, the tornado struct a farmstead about 4.5 miles southwest of Wayne. Here barns and sheds were severely damaged or destroyed. The tornado became very wide at this point, nearly 1.25 miles wide. About 2 miles south of Wayne the tornado severely damaged a farmstead and then cased strong EF-3 damage to two homes along highway 15. The tornado then missed the downtown and residential district of Wayne and severely damaged a softball complex on the southeast side of town.
The most significant damage occurred in the industrial part area on the east side of Wayne. Numerous metal building structures, some of them quiet large, sustained serious damage or were mangled into rubble. It was here the tornado was rated EF-3 with a couple of small pockets of low-end EF-4 damage. The tornado then crossed highway 35 and impacted the Wayne Municipal Airport. Two hangers were flattened. Some private aircraft were tumbled and ripped up. The automated weather observing station at the airport was also torn up. Continuing northeast, the tornado struck another farmstead and caused EF-2 damage to a home. Damage continued northeast at it tracked into Dixon County. The damage in the Wayne area was estimated at $50 million.
Hail, Pawnee
- When
- October 4, 4:18 PM CST
- Where
- Pawnee County, 0.69 mi S of Steinauer
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 40.210, -96.230
There were also small limbs blown down at the spotter location, but winds were below severe limits.
Tornado, Knox
- When
- October 4, 4:20 PM CST to 4:36 PM CST
- Where
- Knox County, 2.5 mi S of Creighton to 0.43 mi NNW of Bazile Mills
- Rating
- EF3
- Path length
- 6.43 mi
- Path width
- 590 yd
- Reported by
- Emergency Manager
- Coordinates
- 42.434, -97.882
This EF3 tornado touched down approximately 2 miles southeast of Creighton. The tornado was initially weak with damage confined to softwood trees, irrigation systems, and siding and shingle damage. The tornado initially traveled north crossing highway 59 less than 1 mile to the east of the city of Creighton. The tornado made a direct impact to the Creighton Municipal Airport where 3 of the hangers received roof, garage and siding damage. There was also a storage building that lost a roof. The airport beacon was also lost during the tornado. Just to the south of the airport a building housing antique trackers was completely destroyed and was moved for 3 city blocks. The tornado then took a track to the northwest where a 10000 bushel grain bin was completely destroyed. There were also 5 other irrigation systems where destroyed as well as power poles snapped at their base. The tornado ended 1 mile north of Bazile Mills.
Hail, Otoe
- When
- October 4, 4:50 PM CST
- Where
- Otoe County, Dunbar
- Measured
- 1.5 in hail
- Reported by
- Trained Spotter
- Coordinates
- 40.670, -96.030
Tornado, Thurston
- When
- October 4, 4:55 PM CST to 5:02 PM CST
- Where
- Thurston County, 3.3 mi SW of Macy to 2.52 mi NNE of Macy
- Rating
- EF2
- Path length
- 7.29 mi
- Path width
- 250 yd
- Continued into
- Monona, Ia (OAX)
- Injuries
- 2 direct, 0 indirect
- Reported by
- NWS Storm Survey
- Coordinates
- 42.081, -96.386
Tornado damage started in Thurston County approximately 3 miles southwest of Macy in rural areas. The tornado then tracked northeast through Macy. The tornado weakened in intensity as it tracked northeast from the edge of Macy across highway 75 and moved toward the Missouri River. The damage in Macy varied in width from 100 to 250 yards wide. There were a total of 6 homes that were considered to have recieved heavy damage or destroyed and can not be occupied. There were a total of 12 homes and 1 business that received at least minor damage. Numerous vehicles were damaged and there were two minor injuries. Outside of Macy, the majority of the damage was to trees but some farmsteads received minor damage to buildings.
Hail, Cass
- When
- October 4, 5:10 PM CST to 5:24 PM CST
- Where
- Cass County, 1.73 mi NW of Union to 1.73 mi SE of Plattsmouth
- Measured
- 2.75 in hail
- Reported by
- Storm Chaser
- Coordinates
- 40.840, -95.920
Storm chasers and spotters reported hail that ranged from ping pong ball to baseball size hail associated with a left-moving supercell tracking to the north northeast.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Iowa, October 4, 2013$3.6 million · EF4 · 15 events
- Tornadoes in Nebraska, October 4, 2013$500,000 · EF2 · 3 events
- Blizzard and Heavy Snow in North Dakota, October 4 to 5, 2013$8.0 million · 10 events
- Tornadoes in South Dakota, October 4, 2013$450,000 · EF1 · 2 events
- Tornado and Hail in Iowa, October 4, 2013EF2 · 4 events
- Hail and Damaging Winds in Iowa, October 4, 2013$326,000 · 1.75 in hail · 12 events
- Lightning Strike in Minnesota, October 4 to 5, 2013$149,000 · 1 event
- Flash Flooding and Flood in Minnesota, October 4 to 5, 2013$35,000 · 10 events
- Hail and Damaging Winds in Iowa, October 4, 2013$35,000 · 1 in hail · 8 events
- Hail and Damaging Winds in Oklahoma, October 4, 2013$20,000 · 1 in hail · 7 events
- Wildfire and High Wind in California, October 4, 2013$15,000 · 50 kt wind · 9 events
- Hail and Damaging Winds in Kansas, October 4, 20131 in hail · 12 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-30. Each event’s entry at NCEI: 473022, 474503, 472670, 473025, 473017, 473030, 472671, 473035.